Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 53, NWS Goodland, KS

September 2, 20184 counties in Kansas

NWS Goodland, KS issued this flash flood warning at Sep 2, 2018, 3:52 PM MDT for 4 counties in Kansas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 3:52 PM MDT (21:52 UTC)
Expired
Sep 2, 2018, 5:01 PM MDT
In force
69 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 79 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

756 
WGUS53 KGLD 022152
FFWGLD
KSC071-109-199-203-022345-
/O.NEW.KGLD.FF.W.0053.180902T2152Z-180902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
352 PM MDT SUN SEP 2 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northwestern Wichita County in west central Kansas...
  Southeastern Wallace County in west central Kansas...
  Southwestern Logan County in west central Kansas...
  Northern Greeley County in west central Kansas...

* Until 545 PM MDT/645 PM CDT/.

* At 352 PM MDT/452 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Flash flooding is
  expected to begin shortly.

* Some locations that will experience flooding include...
  Tribune, Horace and Selkirk. 

LAT...LON 3884 10106 3886 10151 3849 10202 3839 10164

$$

JN
2 follow-up statements
489 
WGUS73 KGLD 022224
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
424 PM MDT SUN SEP 2 2018

KSC071-203-022233-
/O.CAN.KGLD.FF.W.0053.000000T0000Z-180902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
424 PM MDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WICHITA AND NORTHERN
GREELEY COUNTIES IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3886 10151 3884 10106 3871 10127 3871 10151

$$

KSC109-199-022345-
/O.CON.KGLD.FF.W.0053.000000T0000Z-180902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Logan KS-
424 PM MDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT/645 PM
CDT/ FOR SOUTHEASTERN WALLACE AND SOUTHWESTERN LOGAN COUNTIES...

At 423 PM MDT/523 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area.  Flash flooding is 
expected to begin shortly or is already occurring, especially on 
county roadways.

Flash flooding will remain over mainly rural areas of southeastern
Wallace and southwestern Logan Counties.

LAT...LON 3886 10151 3884 10106 3871 10127 3871 10151

$$

JN
948 
WGUS73 KGLD 022301
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
501 PM MDT SUN SEP 2 2018

KSC109-199-022311-
/O.CAN.KGLD.FF.W.0053.000000T0000Z-180902T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wallace KS-Logan KS-
501 PM MDT SUN SEP 2 2018

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN WALLACE AND SOUTHWESTERN
LOGAN COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3886 10151 3884 10106 3871 10127 3871 10151

$$

JN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:17 PM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 2, 2:17 PM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
217 PM MDT Sun Sep 2 2018

.SHORT TERM...(This evening through Monday)
Issued at 204 PM MDT Sun Sep 2 2018

Little has changed in the overall setup, with a broad trough over
the central Rockies and embedded waves contributing to weak
synoptic scale forcing. At the surface, front has stalled over the
northwest corner of the forecast area with low level southeasterly
flow advecting moisture into the area. Shear/instability
parametersare best over the far eastern areas where there is a
slight risk for severe storms capable of producing large
hail/damaging winds through the evening hours. In other areas,
slow storm motions, the mean 0-6km wind is near zero, combined
with the anomalously high moisture in place will result in
localized heavy rainfall/flash flooding. Storm coverage/intensity
will gradually diminish through the overnight hours. Areas of fog
will develop towards sunrise as boundary layer cools/saturated,
with fog gradually dissipating through Monday morning.

On Monday, looks like more of the same with little change in the
overall pattern. Southern areas again see the best combination of
shear/instability so may see a severe storm or two there. Storm
motions are higher compared to today, 0-6km mean winds actually
increase to near 20kts by the afternoon, which may mitigate flash
flooding concerns. Nonetheless, model QPF still showing some 1-2
inch bullseyes so cannot completely rule out the heavy rain/flash
flooding threat on Monday.

Temperatures will be slightly below normal due to persistent
cloudiness.

.LONG TERM...(Monday night through Sunday)
Issued at 104 PM MDT Sun Sep 2 2018

An upper-level ridge will be centered over the Mid-Atlantic United
States Monday evening while a broad upper-level trough will dip into
the southwest United States. This will promote relatively strong
south-southwesterly upper-level winds over the Central High Plains
Monday through Wednesday. There is increasing confidence that this
set up could lead to heavy rainfall and potentially flash flooding
across the Tri-State area during this time period. Instead of a
typical diurnal pattern of afternoon showers and thunderstorms,
showers and thunderstorms will be possible essentially throughout
the entire time period between Monday night and Wednesday night for
most of the Tri-State Region.

With measurable precip over the past couple days and more expected
today, the ground will be relatively saturated when these
potentially heavy rains come in the beginning of the coming week.
This increases the confidence that flooding will be a concern in the
next few days, especially in urban areas or eastern portions of the
area where more rain has fallen during the Labor Day weekend. With a
few days before the heaviest rainfall expected Tuesday evening and
into Wednesday, there is still a lot of uncertainty about how much
rainfall there will be and where that rainfall will be located. It
appears likely that some locations will record up to an inch or more
of rain Labor Day through Wednesday.

Upper-level winds will begin to decrease in intensity towards the
latter half of the coming week, but they will generally remain
southerly or southwesterly until Friday evening when an upper-level
trough will usher in weak northwest flow aloft over the Central High
Plains. Scattered showers and thunderstorms will remain a
possibility through early Friday.

At this point, there is significant disagreement among model
guidance about the chances for showers and thunderstorms next
weekend. With the GFS keying in on an approaching strong longwave
trough progressing eastward from the Pacific Northwest, vertical
wind shear would increase and there would be some dynamic support
for showers and thunderstorms late next weekend. However, the ECMWF
model for example is less bullish on this approaching trough and
would tend to keep the Central High Plains dry on Saturday and
Sunday. For now, keeping a slight chance of showers and
thunderstorms over eastern portions of our area for Sunday.

High temperatures will start out in the upper 70s to low 80s Monday
and Tuesday, before cooling off to the low 70s for Wednesday and
Thursday after the heavy rains/abundant cloud cover expected on
Tuesday and Wednesday. After that, highs slowly warm up to the mid
70s Friday and low 80s for the weekend. Similarly, low temperatures
will be in the low 60s for Tuesday and Wednesday, then cool a little
to the upper 50s for Thursday through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1122 AM MDT Sun Sep 2 2018

Thunderstorm chances today will be best in areas south and east of
the the KMCK and KGLD terminals, so did not mention in the TAFs.
Nonetheless, there will be low chances of thunderstorms through
the afternoon and evening hours. Overnight, expecting areas of
fog to develop with a period of IFR conditions likely around
sunrise Monday morning, with gradual improvement and VFR by mid to
late Monday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...PATTON
AVIATION...024
Hazardous weather outlook, Sep 2, 2:19 PM MDT, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
219 PM MDT Sun Sep 2 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-032030-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
219 PM MDT Sun Sep 2 2018 /319 PM CDT Sun Sep 2 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a slight risk for severe thunderstorms this afternoon and
evening along and east of a line from Norton to Scott City in
northwest Kansas. Large hail and damaging winds may accompany
stronger storms.

Locally heavy rainfall and flash flooding is also possible with any
storm that develops today and tonight due to slow storm motions.

Areas of fog with visibility occasionally reduced to less than one
mile will be possible overnight tonight and into early Monday
morning.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

A risk of locally heavy rainfall and possible flash flooding will
continue across parts of the area Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Sep 2, 2:03 PM MDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM CDT SUN SEP 2 2018

KSZ016-022045-
Graham KS-
303 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL
345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Bogue, or 10 miles southeast of Hill City, moving
northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bogue and Nicodemus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3914 9971 3919 9991 3947 9979 3944 9960
      3923 9961
TIME...MOT...LOC 2003Z 206DEG 17KT 3922 9977

JN
Special weather statement, Sep 2, 2:45 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
245 PM MDT SUN SEP 2 2018

KSZ027-028-041-042-022130-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
245 PM MDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WICHITA...
SOUTHEASTERN WALLACE...CENTRAL LOGAN AND NORTHEASTERN GREELEY
COUNTIES UNTIL 330 PM MDT/430 PM CDT/...

At 245 PM MDT/345 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles southeast of Winona
to 13 miles south of Wallace. These storms were nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Winona and Russell Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3908 10086 3865 10125 3867 10181 3908 10123
TIME...MOT...LOC 2045Z 159DEG 1KT 3901 10114 3871 10162

JN
Special weather statement, Sep 2, 2:47 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
347 PM CDT SUN SEP 2 2018

KSZ016-022130-
Graham KS-
347 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRAHAM COUNTY UNTIL 430
PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Bogue, or 9 miles southeast of Hill City, moving
northeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bogue and Nicodemus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3924 9988 3955 9966 3956 9960 3918 9960
TIME...MOT...LOC 2047Z 205DEG 9KT 3926 9972

JN
Special weather statement, Sep 2, 3:15 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
415 PM CDT SUN SEP 2 2018

KSZ016-022200-
Graham KS-
415 PM CDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRAHAM COUNTY UNTIL
500 PM CDT...

At 415 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hill City, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hill City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3923 9984 3928 9995 3956 9991 3955 9962
TIME...MOT...LOC 2115Z 203DEG 22KT 3931 9986

JN
Special weather statement, Sep 2, 3:21 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
321 PM MDT SUN SEP 2 2018

KSZ014-027>029-041-042-022215-
Wichita KS-Gove KS-Wallace KS-Greeley KS-Thomas KS-Logan KS-
321 PM MDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR WICHITA...SOUTHEASTERN WALLACE...
SOUTHEASTERN THOMAS...LOGAN...CENTRAL GREELEY AND NORTHWESTERN GOVE
COUNTIES UNTIL 415 PM MDT/515 PM CDT/...

At 321 PM MDT/421 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles east of Winona to 4
miles southeast of Towner. Movement was northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Oakley, Leoti, Tribune, Winona, Monument, Horace and Russell Springs.

This includes Interstate 70 in Kansas between mile markers 68 and 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3847 10204 3850 10205 3924 10109 3921 10073
      3913 10072 3913 10066 3905 10059 3870 10096
      3870 10113 3854 10113 3833 10135
TIME...MOT...LOC 2121Z 235DEG 14KT 3905 10112 3843 10202

JN
Local storm report, Sep 2, 3:40 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       5 SE WINONA             39.00N 101.19W
09/02/2018  E1.50 INCH       LOGAN              KS   EMERGENCY MNGR

            WATER BEGINNING TO FILL UP DITCHES AND
            LOW-WATER CROSSINGS ALONG A 5-6 MILE STRETCH
            OF HIGHWAY 25 NORTH OF RUSSELL SPRINGS.

&&

VINCENT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:09 PM MDTSpecial Weather StatementGLDLogan36 min
Sep 2, 1:47 PM MDTSpecial Weather StatementGLDLogan43 min
Sep 2, 1:51 PM MDTFlash Flood WarningGLDLogan3 hr
Sep 2, 2:03 PM MDTSpecial Weather StatementGLDGraham42 min
Sep 2, 2:32 PM MDTFlash Flood WarningGLDGraham3 hr
Sep 2, 2:45 PM MDTSpecial Weather StatementGLDLogan45 min
Sep 2, 2:47 PM MDTSpecial Weather StatementGLDGraham43 min
Sep 2, 3:15 PM MDTSpecial Weather StatementGLDGraham45 min
Sep 2, 3:21 PM MDTSpecial Weather StatementGLDGreeley, Logan, Wichita54 min
Sep 2, 3:46 PM MDTFlash Flood WarningGLDLogan96 min
Sep 2, 3:57 PM MDTSevere Thunderstorm WarningGLDGraham15 min
Sep 2, 4:11 PM MDTSpecial Weather StatementGLDGreeley, Logan, Wichita64 min
Sep 2, 4:14 PM MDTSpecial Weather StatementGLDGraham46 min
Sep 2, 4:33 PM MDTFlash Flood WarningGLDGraham57 min
Sep 2, 4:50 PM MDTSevere Thunderstorm WarningGLDGove25 min
Sep 2, 4:56 PM MDTFlash Flood WarningGLDGove104 min
Sep 2, 5:19 PM MDTSevere Thunderstorm WarningGLDGove41 min
Sep 2, 5:55 PM MDTSpecial Weather StatementGLDGove20 min

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.